Alert archive / Montana / Winter Storm Warnings in 2018
Winter Storm Warning 5, NWS Billings, MT
NWS Billings, MT issued this winter storm warning at Feb 7, 2018, 3:33 PM MST for 14 counties in Montana. It took effect at Feb 7, 2018, 6:00 PM MST. It was in force for 40 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 7, 2018, 3:33 PM MST (22:33 UTC)
- In effect from
- Feb 7, 2018, 6:00 PM MST
- Expired
- Feb 9, 2018, 9:33 AM MST
- In force
- 40 hr
- Issued by
- NWS Billings, MT
Counties Big Horn County, MT, Carbon County, MT, Carter County, MT, Custer County, MT, Fallon County, MT, Golden Valley County, MT, Musselshell County, MT, Park County, MT, Powder River County, MT, Rosebud County, MT, Stillwater County, MT, Sweet Grass County, MT, Treasure County, MT, Wheatland County, MT
The radar
The Billings radar (KBLX), 70 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 10.6 hours before the alert went out and 322 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1645 m above ground
- 0-6 km bulk shear
- 78 kt
- 0-1 km storm-relative helicity
- 289 m²/s²
- 0-3 km storm-relative helicity
- 381 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before this winter storm warning went out at Feb 7, 11:08 AM MST, 4 hours 25 minutes earlier.
Area forecast discussion, Feb 7, 11:08 AM MST, 4 hours 25 minutes before
Area Forecast Discussion
National Weather Service Billings MT
1108 AM MST Wed Feb 7 2018
.UPDATE...
No updates to the forecast this morning. Snow showers will
continue through the early part of the afternoon in eastern
Montana before conditions improve in this region for this
afternoon and early evening. Additional rain/snow showers will
begin to develop later this afternoon across central zones near
Billings/Forsyth/Roundup. Still concerned about the possibility
for freezing rain across these zones late this evening and through
Thursday morning.
Lastly for western regions still expect the foothill regions to
be gusty with frequent 40 to 50 mph wind gusts through today and
overnight. Could see occasional gusts to 60 mph in Livingston and
Nye by Thursday morning as the pressure gradients across the
foothills would be strongest at that time. Expect increasing
chances for rain and mountain snow later this afternoon through
the overnight hours. Dobbs
&&
.SHORT TERM...valid for Tdy and Thu...
Another winter storm poised to move into the forecast area
late tonight through Friday. Previous forecast remains in fairly
good shape so only some minor modifications were made with todays
issuance.
Lee-side troughing will continue to develop this morning into
this afternoon. Pressure gradients will tighten once again across
the Upper Yellowstone and Stillwater Valleys. Model and local
guidance show high confidence in advisory level winds for these
areas today into Thursday. Livingston winds have started gusting
to around 40 mph from the southwest the past couple of hours with
temperatures warming above freezing. Expect this trend to continue
with gusts around 60 mph today into Thursday. In addition,
locations from Big Timber to Harlowton will experience very gusty
winds as well. Upper level winds across this area show 700mb winds
around 50kts from the northwest and 850mb winds westerly at
25-30kts. A more westerly wind at 700mb would be more conducive
for high winds along with being more linked with the 850mb winds.
As a result, we will not issue any high wind warnings for these
areas at this time.
The arctic air will scour out across all but the far eastern
portions of the state today with most locations warming into the
30s to lower 40s. Some warm air advection tonight will bring a
chance for some light freezing rain for areas along and north and
south of a Treasure County to Stillwater County line.
A surface low over north central Montana today will shift
southeast late tonight and through the day Thursday. As it passes
across our forecast area, it will pull down another arctic front
from northeast to southwest during the day Thursday. Snow will
begin late tonight along the front across northern Rosebud, Custer
and Fallon Counties then spread southwest during the day
Thursday. Models have fluctuated with qpf amounts for the Billings
area but still show highest qpf between Billings and Miles City.
We still believe most of the area will see 5-8 inches of new snow
with higher amounts possible. We will continue with the current
Winter Storm Watches and let the next shift see newer date to
pinpoint snow amounts more. The one change that was made is that
we delayed the start of the Winter Storm Watch until Thursday
evening for Northern Park County including Livingston and Paradise
Valley, as well as the Beartooth/Absaroka Foothills as the
temperatures will remain warm through the day Thursday. Hooley
.LONG TERM...valid for Fri...Sat...Sun...Mon...Tue...
Snow will gradually wind down Friday into early Saturday, but
models remain in some disagreement here. The latest GFS shows
enhancement along the foothills Friday night, but the ECMWF and
Canadian are drier as baroclinicity sags to our south. Trof axis
will not pass until early Saturday, and low level temps will
remain favorable for dendritic growth, so feel that some light
precip will linger through Friday night especially in our west/
south. Will keep pops elevated for these periods. Snow will end
for good by Saturday. Additional snow amounts Friday and Friday
night should be in the 1-3 inch range. Temperatures will be well
below normal with highs in the single digits to lower 20s...and
below zero most areas at night.
As system departs we trend toward anticyclonic NW flow aloft,
which should result in klondike chinooking Saturday night through
Sunday. Temps will moderate but winds will increase along the
western foothills. Depending on the state of snow cover, some
blowing/drifting snow could be issues along I-90 and Hwy 191
Saturday night into early Sunday, after which temps should climb
above freezing. Something to keep an eye on.
Models diverge greatly in the handling of energy in continued NW
flow aloft Monday and Tuesday. Consensus is for another shortwave
and surge of colder air (to some degree), but there is great
spread in potential solutions. For now will keep w/ mention of
snow and a modest drop in temps early next week. Overall active
weather pattern suggests a continuation of below normal temps
through the middle of next week.
JKL
&&
.AVIATION...
A period of light snow and mostly MVFR conditions will impact
eastern areas (MLS-BHK-4BQ) between 13-19z. Otherwise, VFR will
prevail today with gusty winds along the western foothills. LVM
will see gusts increase to 35-45 kts today.
Tonight, cold front backing into the area will bring more
widespread snow and MVFR-IFR-LIFR conditions east of a 3HT-BIL-
SHR line. There is a chance that a mix of rain, snow and light
freezing rain develops in the BIL area by this evening, but there
is uncertainty here. Gusty SW winds will continue along the
foothills including LVM tonight. Mountains will be frequently
obscured.
JKL
&&
.PRELIMINARY POINT TEMP/POPS...
Tdy Thu Fri Sat Sun Mon Tue
-------------------------------------------------------
BIL 038 026/035 003/007 905/015 007/034 016/033 012/032
2/W 28/S 87/S 42/S 00/N 23/J 21/B
LVM 044 039/047 015/015 000/023 010/039 020/035 016/036
2/W 27/R 87/S 52/S 00/N 23/J 21/B
HDN 036 020/029 000/008 908/013 001/031 010/031 008/030
2/J 68/S 86/S 42/S 00/U 23/J 21/B
MLS 026 007/016 907/003 911/007 903/026 007/025 004/023
2/J ++/S 73/S 21/B 00/U 12/J 21/B
4BQ 035 020/028 901/007 907/011 902/029 011/031 009/028
4/J 99/S 74/S 22/S 00/U 22/J 21/B
BHK 023 006/015 909/004 911/009 904/025 007/026 005/024
4/J 69/S 62/S 21/B 00/U 12/J 21/B
SHR 038 027/040 008/008 906/015 903/034 013/034 011/032
2/E 27/O 76/S 52/S 00/U 23/J 31/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Winter Storm Watch in effect from late tonight through Friday
afternoon FOR ZONES 28>30-34-35-38-39-41-42-57-58-63-67-68.
Winter Storm Watch in effect from 6 PM MST this evening
through Friday afternoon FOR ZONES 31>33-36-37.
Winter Storm Watch in effect from Thursday evening through
Friday afternoon FOR ZONES 40-56-64>66.
Wind Advisory in effect until 6 PM MST Thursday FOR ZONES
65-66.
WY...None.
&&
weather.gov/billingsHazardous weather outlook, Feb 6, 3:46 PM MST, 23 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Billings MT 346 PM MST Tue Feb 6 2018 MTZ028>042-056>058-063>068-WYZ098-099-070000- Southern Wheatland-Musselshell-Treasure-Northern Rosebud-Custer- Fallon-Northern Stillwater-Yellowstone-Powder River-Carter- Southern Big Horn-Eastern Carbon-Northern Park- Northern Sweet Grass-Golden Valley-Red Lodge Foothills- Northern Big Horn-Southern Rosebud-Judith Gap-Paradise Valley- Livingston Area-Beartooth Foothills-Absaroka/Beartooth Mountains- Crazy Mountains-Northeast Bighorn Mountains-Sheridan Foothills- 346 PM MST Tue Feb 6 2018 This Hazardous Weather Outlook is for portions of central Montana...south central Montana...southeast Montana and north central Wyoming. * WHAT...Accumulating snowfall with a return to colder temperatures. * WHERE...Southern Montana and northern Wyoming. * WHEN...Thursday through Saturday. * ADDITIONAL DETAILS...Another surge of arctic air will arrive Thursday continuing through Saturday. Along with the cold, accumulating snow is likely, which will cause travel concerns. Please see our watch/warning products for the latest information on timing and amounts.
In the hours before
Local storm report, Feb 7, 10:09 AM MST, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
1009 AM MST WED FEB 07 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 AM SNOW 5 W RED LODGE 45.19N 109.35W
02/07/2018 M1.0 INCH CARBON MT MESONET
0100 AM SNOW 14 W NYE 45.42N 110.09W
02/07/2018 M3.0 INCH SWEET GRASS MT MESONET
0100 AM SNOW 16 SW NYE 45.30N 110.07W
02/07/2018 M1.0 INCH SWEET GRASS MT MESONET
0100 AM SNOW 13 ENE WILSALL 46.09N 110.43W
02/07/2018 M2.0 INCH PARK MT MESONET
0100 AM SNOW 17 SE BURGESS JUNCTION 44.57N 107.30W
02/07/2018 M1.0 INCH SHERIDAN WY MESONET
0100 AM SNOW 21 SE BURGESS JUNCTION 44.58N 107.20W
02/07/2018 M2.0 INCH SHERIDAN WY MESONET
0830 AM SNOW 13 SW MCLEOD 45.49N 110.23W
02/07/2018 M1.4 INCH PARK MT COCORAHS
&&
STPThe office that day
Everything else NWS Billings, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 6, 5:14 PM MST | Special Weather Statement | BYZ | Yellowstone | 46 min |
| Feb 7, 3:33 PM MST | Winter Weather Advisory | BYZ | Big Horn, Carbon, Golden Valley, Musselshell, Park, Powder River and 4 more | 42 hr |
Nearby
Winter Storm Warnings in Montana, 2018Winter Storm Warnings in Wyoming, 2018Every winter storm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.